Post-SSRI Sexual Dysfunction Recognized as Medical Condition
European regulators recognize a medical condition. Will their U.S. counterparts?
Posted June 14, 2019 | Reviewed by Ekua Hagan
The announcement came earlier this week. On June 11, the European Medicines Agency formally declared that it was recognizing Post-SSRI Sexual Dysfunction (PSSD) as a medical condition that can outlast discontinuation of SSRI and SNRI antidepressants.
After lengthy and extensive review, the agency’s Pharmacovigilance Risk Assessment Committee determined that “sexual dysfunction, which is known to occur with treatment with SSRIs and SNRIs and usually resolves after treatment has stopped, can be long-lasting in some patients, even after treatment withdrawal. ”
The newly recognized condition is “characterized by the fact that patients continue to present sexual side effects after the discontinuation of the drugs,” the authors of a case study noted earlier this year, with symptoms “mainly consist[ing] of hypo-anesthesia [marked numbness] of the genital area, loss of libido, and erectile dysfunction.”
A 2018 literature review went further, describing the condition as “ debilitating” and under-recognized , with “common PSSD symptoms” including “genital anesthesia,” as well as failure to become aroused or orgasm, “pleasure-less or weak orgasm, decreased sex drive, erectile dysfunction, and premature ejaculation.”
Formal recognition of the condition is a victory for the many thousands of patients who since the late 1990s have participated in studies, following widely reported sexual side effects from patients worldwide. One study involving 1,022 outpatients determined in 2001, “The incidence of sexual dysfunction with SSRIs and venlafaxine (Effexor) is high, ranging from 58 percent to 73 percent , as compared with serotonin-2 (5-HT2) blockers.” Citalopram (Celexa) was found to have the highest incidence, at 72.7 percent, with paroxetine (Paxil) second at 70.7 percent, but fluoxetine (Prozac), sertraline (Zoloft), and fluvoxamine (Luvox) all produced outcomes in the 58-62 percent range, much higher than official figures advised. At the time, the condition was known as “ Antidepressant-induced sexual dysfunction. ”
The same study found that “men had a higher frequency of sexual dysfunction (62.4 percent) than women (56.9 percent),” following discontinuation, “although women had higher severity. About 40 percent of patients showed low tolerance of their sexual dysfunction.” Four-in-ten, that is, found that even after ending treatment their sexual side effects were broadly intolerable. One need only imagine the toll placed on relationships, individual well-being and sexual health, and, more broadly, on public health, given the numbers of people prescribed the medication worldwide.
We are not, in this case, starting with a blank slate. In 1997, a study of 344 patients concluded that sexual dysfunction was “positively correlated with dose ” and that most patients “experienced substantial improvement in sexual function when the dose was diminished or the drug was withdrawn.” Complete disappearance of symptoms within six months was limited to just 5.8 percent of patients, however, and fully 81.4 percent “showed no improvement at all by the end of this period.”
Among the hypotheses behind the condition: “dopamine-serotonin interactions, serotonin neurotoxicity, and downregulation of 5-hydroxytryptamine receptor 1A.” The latter problem, discussed in my book Shyness: How Normal Behavior Became a Sickness, highlighted in 2007 that for many patients prescribed SSRIs for anxiety and depression, 5-HT1A (serotonin subtype) receptors “aren’t as malleable as other kinds.” Nor are they as resilient in returning even months later to pre-drug levels.
That even limited victory could be declared more than two decades after the first studies were published is down to the pressure of independent research groups such as RxISK, led by Dr. David Healy in the UK, which in May 2018 petitioned for adjusted warnings about post-SSRI sexual dysfunction and persistent genital arousal disorder (PGAD) at the moment of prescribing, to caution and better inform patients about the risk of adverse effects, including after treatment. Of the petition’s twenty-two endorsing signatories, the majority were “peer-reviewed authors of the medical literature on PSSD and PGAD.” In addition, the petition served as an up-to-date review of the medical literature on both disorders, itself published in the International Journal of Risk and Safety in Medicine.
“The general message from doctors,” Healy told the Daily Mail following the EMA decision, “has been that this happened to a minority of people … and that these sexual problems were very short-term. Another argument was that depressed people tend to lose their sex drive anyway—but in drug trial data I have had access to as an expert witness, even the healthy volunteers taking the medication reported problems with their sex drive, and that is without prompting.”
“In the early 2000s,” he continued, “there were a number of case reports from doctors who had experienced the problems themselves—and they still had sexual difficulties ten years after stopping their SSRIs. We know that blocking sodium currents (which all SSRIs do) can cause genital numbness. We don’t know why the effects become long-lasting in some. Sometimes people are told it’s their mood disorder coming back—but, if you recover from depression, your sex drive and ability to orgasm returns. Yet, after taking SSRIs, this doesn’t always occur.”
Bearing out that concern is the 1997 study, mentioned above, which in testing six months after discontinuation found that 81.4 percent of participants “showed no improvement at all by the end of this period.”
Despite such numbers, many of the same patients reported being “disbelieved” repeatedly by their doctors and other prescribers, receiving recommendations instead for higher dosage or a different SSRI. One woman posted to this blog , following recent news reports on generalized withdrawal from the antidepressants, “I am a 30-year-old woman with PSSD for over 4 years after citalopram suspension. There was nothing more traumatic in my life than losing the sexuality that had always grown with me. My body no longer reacts to any sexual stimulation, I can no longer feel excitement and pleasure.”
“I did not receive honest information on the harms or informed consent and could in no way supposedly ‘weigh up the benefits and risks ratio,’” posted another . “By the time I was supposed to be entering adult life at 21 years old I became impotent and it is like my genitals are not even there anymore. My body cannot even wake itself to be aroused since only my head is there … [The condition] is criminal not to be warned about... How could my government do this to me? I was a vulnerable defenseless child.”
“My original illness was nothing compared to all the new symptoms brought on by antidepressants and withdrawal,” wrote a third . “SSRI and SNRI medications have left me with feeling permanently chemically lobotomized and castrated.”
The announcement by the European Medicines Agency comes just two weeks after the Royal College of Psychiatrists advised that it would tighten its prescribing guidelines to recognize that antidepressant withdrawal can be “severe” and last for weeks, even months.
A response to the EMA ruling is also expected from the U.S. Food and Drug Administration, which was petitioned at the same time using the same data that encouraged the European-wide decision. The federal agency indicated thus far that “no decision had yet been made” and that its review was “ still ongoing .”
Given the depth, range, and statistical power of the research, it would be remarkable if the agency reached a conclusion different from its European counterpart.
Bala A., H.M.T. Nguyen, W.J.G. Hellstrom. “Post-SSRI Sexual Dysfunction: A Literature Review.” Sex Med Rev. 2018 Jan;6(1):29-34. doi: 10.1016/j.sxmr.2017.07.002. [Link]
Calabrò, R.S., R. De Luca, A. Manuli, et al. “Towards Improving Post-SSRI Sexual Dysfunction by Using Nutriceuticals: Lessons from a Case Study.” J Sex Marital Ther. 2019 Jan 14:1-4. doi: 10.1080/0092623X.2018.1556755. [Link]
Montejo-González, A.L., G. Llorca, J.A. Izquierdo, et al. “SSRI-induced sexual dysfunction: fluoxetine, paroxetine, sertraline, and fluvoxamine in a prospective, multicenter, and descriptive clinical study of 344 patients.” J Sex Marital Ther. 1997 Fall;23(3):176-94. [Link]
Montejo, A.L., G. Llorca, J.A. Izquierdo, et al. “Incidence of sexual dysfunction associated with antidepressant agents: a prospective multicenter study of 1022 outpatients. Spanish Working Group for the Study of Psychotropic-Related Sexual Dysfunction.” J Clin Psychiatry. 2001;62 Suppl 3:10-21. [Link]
Reisman, Y. “Sexual Consequences of Post-SSRI Syndrome.” Sex Med Rev. 2017 Oct;5(4):429-433. doi: 10.1016/j.sxmr.2017.05.002. [Link]
Segraves, R.T. “Antidepressant-induced sexual dysfunction.” J Clin Psychiatry. 1998;59 Suppl 4:48-54. [Link]